Alert archive / Iowa / River Flood Warnings in 2019

River Flood Warning 1, NWS Des Moines, IA

March 12, 2019Madison County, Warren County, Iowa

NWS Des Moines, IA issued this river flood warning at Mar 12, 2019, 6:55 AM CDT for Madison County, Warren County, Iowa. It was in force for 46 hr.

The area

The counties it named.

The facts

Issued
Mar 12, 2019, 6:55 AM CDT (11:55 UTC)
Expired
Mar 14, 2019, 5:18 AM CDT
In force
46 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Madison County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 45 km from the middle of the area, began a volume at 11:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Middle River near Indianola (IDNI4). The gauge peaked at 25.04 ft at Mar 13, 2019, 11:00 AM CDT.

actionminormoderate202503/1203/1303/1403/15
Action stage
19 ft
Minor stage
23 ft
Moderate stage
26 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05486490, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Mar 12, 6:26 AM CDT, 29 minutes earlier.

Area forecast discussion, Mar 12, 6:26 AM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
626 AM CDT Tue Mar 12 2019

...Updated Aviation Discussion...

.DISCUSSION.../Today through Monday/
Issued at 330 AM CDT Tue Mar 12 2019

Forecast continues to focus on the significant storm system
expected to impact much of the central CONUS through mid-week.
Mass response already underway with deep low level southerly flow
across the Plains states, ahead of a upper level closed low near
the Baja California. This low transitions to more of an open wave
and ejects east toward the High Plains by Wednesday morning, and
begins to phase with a northern stream wave digging southeast
from the Pacific northwest. The phasing will act to amplify the
upper trough before it becomes negatively tilted as it enters into
the central Plains Wednesday night. Significant deepening of a
lee- side surface low results in an impressive 975mb or lower
cyclone emerging across Kansas, eventually moving across Iowa
Thursday as it begins to fill and weaken. Main concern with this
system in our area will be flood potential due to a melting snow
pack and several periods of rainfall, followed by strong winds
and possibility for some winter weather Thursday.

Not much change from the inherited forecast as latest model runs
generally have stayed the course. Low-level theta-e advection
increasing over the state will eventually produce shower activity
by mid to late morning in the southwest, becoming more widespread
as a weak lead wave skirts by this afternoon and evening. Flow aloft
becomes highly diffluent as the upper low ejects into the Plains
Tuesday night into Wednesday. 60+ kt LLJ taps into an open Gulf
and advects an unseasonably moist airmass into the state, pushing
pwats toward max climo values for this time of year. Dewpoints
pushing into the 40s and low 50s will efficiently eat away at the
snow pack, and the potential for heavy rainfall will likely lead
to flooding concerns in some areas. Flood Watch remains prudent
for this time period to highlight the threat. Some thunder is also
possible on Wednesday, but a deep moist adiabatic profile limits
instability and should keep any threat of strong to severe storms
highly conditional in our area.

A lull in precipitation occurs as a robust dry slot punches
through late day Wednesday. Wrap around moisture quickly swings
around the south side of the upper low, which will keep precip
chances in the forecast Thursday. Although the system becomes
vertically stacked and begins to weaken as it crosses the state, a
tight pressure gradient and strong CAA on the backside will lead
to falling temperatures and gusty winds beginning Thursday
afternoon. High confidence that wind headlines will be necessary,
especially west of I-35. Models tonight have also picked up on a
potential secondary deformation band developing on the backside of
the low Thursday, which could enter northwest Iowa as temps fall
back below freezing. This scenario would be problematic due to the
high likelihood for blowing snow and significantly restricted
visibility. After collaboration with neighbors opted not to post
any winter related headlines just yet as possible winter impacts
are still several periods out and confidence is shaky at the
moment.

A rare stretch of quiet weather awaits Friday and beyond as the
upper low departs the area and an expansive area of surface high
pressure settles into the region. Northwesterly flow aloft holds
temperatures near to a little below average for mid March,
although compared to the last few months highs in the 30s and 40s
will probably feel quite comfortable to most Iowans. Models show
a few low amplitude waves passing through, but result in only
passing cloud cover as dry low levels eat up most QPF potential.

&&

.AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/
Issued at 620 AM CDT Tue Mar 12 2019

MVFR ceilings to move into the state later this morning into the
afternoon hours and should lower to IFR mid to late afternoon with
the onset of the rain. Have MVFR visibility with the rain, but
high confidence with the LIFR/IFR visibility by this evening over
all TAF sites. Confident the LIFR/IFR ceilings and visibility
will persist into Wednesday morning but lower confidence in the
duration of the rain and thus any place where the rains ceases
should see even thicker fog. There is a brief period this
afternoon for some wind shear and kept mention of it for all TAF
sites.

&&

.HYDROLOGY...
Issued at 335 AM CDT Tue Mar 12 2019

Widespread rainfall amounts of around 1-2" are likely across
central Iowa today through Thursday, with the majority of the
rainfall and heaviest rates coming late tonight through
Wednesday. Due to possible thunderstorms, locally higher amounts
in excess of 2" will be possible as well. The heaviest rainfall is
expected across the northwest half of the state. The heavy
rainfall will combine with expected rapid snowmelt to bring an
increasing flood threat to much of the state Wednesday into
Thursday. River levels are already running above average due to
the wet fall/winter and recent rainfall. Additionally, ice jams in
favored locations will also be possible as a string of days above
freezing are anticipated. The flooding threat will extend beyond
mainstem rivers, to smaller basins and poor drainage areas as
well. Please continue to pay attention in the coming days for any
flood warnings issued by the NWS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Wednesday morning through Thursday evening for
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097.

&&

DISCUSSION...Martin
AVIATION...Podrazik
HYDROLOGY...Martin
Hazardous weather outlook, Mar 12, 4:14 AM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
414 AM CDT Tue Mar 12 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-131000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
414 AM CDT Tue Mar 12 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Areas of dense fog are expected later this afternoon and into
tonight where very low visibilities are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Flood Watch is in effect for the area Wednesday into Thursday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Widespread rainfall and a rapid snowmelt is expected mid to late
this week and looks to cause flooding and possible ice jams. A few
thunderstorms are possible on Wednesday, but the severe weather
potential remains very low. Extremely strong winds are forecast
by Thursday afternoon into the evening where wind gusts to 35 to
50 mph are anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

KLP

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 10:05 PM CDTRiver Flood WatchDMXMadison, Warren5 days
Mar 12, 9:48 AM CDTRiver Flood WatchDMXCass44 hr
Mar 12, 10:39 AM CDTRiver Flood WarningDMXDavis, Wapello5 days
Mar 12, 10:53 AM CDTRiver Flood WatchDMXBoone, Hamilton, Webster36 hr
Mar 12, 10:53 AM CDTRiver Flood WatchDMXPolk21 days
Mar 12, 10:53 AM CDTRiver Flood WatchDMXDallas, Polk8 days
Mar 12, 10:53 AM CDTRiver Flood WatchDMXPolk6 days
Mar 12, 10:53 AM CDTRiver Flood WatchDMXPolk21 days
Mar 12, 10:53 AM CDTRiver Flood WatchDMXDallas, Greene21 days
Mar 12, 10:53 AM CDTRiver Flood WatchDMXBlack Hawk, Butler56 hr
Mar 12, 10:53 AM CDTRiver Flood WatchDMXEmmet21 days
Mar 12, 10:53 AM CDTRiver Flood WatchDMXHumboldt21 days
Mar 12, 10:53 AM CDTRiver Flood WatchDMXWright7 days
Mar 12, 10:53 AM CDTRiver Flood WatchDMXMarshall6 days
Mar 12, 10:53 AM CDTRiver Flood WatchDMXTama33 hr
Mar 12, 10:53 AM CDTRiver Flood WatchDMXBlack Hawk21 days
Mar 12, 10:53 AM CDTRiver Flood WatchDMXBlack Hawk21 days
Mar 12, 10:53 AM CDTRiver Flood WatchDMXBlack Hawk6 days
Mar 12, 10:53 AM CDTRiver Flood WatchDMXWebster21 days
Mar 12, 2:21 PM CDTAreal Flood WarningDMXClarke24 hr
Mar 12, 3:39 PM CDTDense Fog AdvisoryDMXAdair, Adams, Audubon, Black Hawk, Boone, Bremer and 40 more45 hr
Mar 12, 3:39 PM CDTWind AdvisoryDMXAdair, Adams, Appanoose, Audubon, Cass, Clarke and 16 more57 hr

Nearby

River Flood Warnings in Iowa, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.